The magical mystery land of community health

I don't make this stuff up!…but I do change identifying information.

A Higher Standard October 6, 2011

Filed under: Uncategorized — lesbonurse @ 2:04 am

The new WPATH (World Health Association for Transgender Health) Standards of Care were released while I was at the recent WPATH conference.  It’s definitely a move in the right direction!  You can read the new standards here.

The conference was interesting.  For the first time, I felt like I was legit to identify as a “real” transgender health provider in front of some of the big names in transgender health.  On that note, I will finally get my ass in gear to write down a few of the interesting or challenging problems in trans health management that I’ve come across:

  • Pelvic pain in FTMs: This is a widely reported problem among FTMs (or at least, among those on the Eastern Seaboard).  Why?  No one really knows.  What I do know is that at least half of my trans guys who are on testosterone report mild, moderate or severe crampy pelvic pain.  Most patients report that it feels similar to menstrual cramping, although they are not getting periods anymore.  For some patients, it’s associated with sex or orgasm.  The workups that I’ve done (ultrasounds, and in 1 case an endometrial biopsy) have been negative.  NSAIDs are somewhat helpful, but don’t seem to completely take the pain away.  Hysterectomy is reportedly the only definitive treatment; in my patients who have succesfully gotten  a hysto for pelvic pain (n=2), they reported that they still get twinges of pain but that the more severe cramping is gone.  Other than recommend a heating pad, ibuprofen and a surgical consult, it seems that there isn’t much to be done for this problem.  I have changed my informed consent counseling to include discussion of this problem before initiating testosterone.  No one has decided not to go on T because of it, but I think it’s important that people at least know that it might (probably will) happen.
  • Estrogen levels that don’t go up into normal female range on the recommended dose: When I first started to see trans patients for hormones, I was extremely careful to follow the existing protocols from other clinics, in terms of dosages and labs.  I’ve had a couple of patients whose estrogen levels just did not rise into the moderate-normal reference range, despite being on spironolactone and/or finasteride.  I increased the dose of estrogen incrementally, and in some cases it took a high dose to achieve the desired effects.  I have one patient (who is  >300 lbs) on 10mg estradiol IM every 2 weeks, which is twice the recommended dose.  (As an aside, I rarely use IM estradiol unless the patient has a good reason to want/need it, since it’s no longer a recommended mode of delivery).  I have another couple of patients who are on 6mg estradiol daily, which is at the top of the usual recommended dosages.  I don’t feel like I’m going crazy with the estrogen…there are just some cases that require more.  I’ve tried to be open-minded but careful when increasing people’s doses.  So far I haven’t had anyone with a major adverse event.  *fingers crossed*
  • Persistent vaginal bleeding in FTMs on testosterone: Most patients will become amenorrheic within 6 months of an adequate dose of testosterone. However, I’ve had 1 patient who has continued to have regular menstrual bleeding every month for almost a year.  I had another patient who resumed monthly bleeding after a few years of amenorrhea (he’s one of the people who got a hysto).  Both of these patients had testosterone in the normal male range, and the one who never stopped having cycles has had testosterone above the male range for several months (we’re in the process of adjusting the dose to lower the level).  We’ve tried going from every 2 week injections to weekly injections, without improvement.  Why does this happen?  Is the testosterone aromatizing to estrogen and then keeping the female cycle going?  Are the patients’ bodies just resistant to the cycle-suppressing effects of testosterone?  I don’t know.  The solution, in both the cases, was Danazol.  It’s a very effective medication at suppressing menstrual bleeding.  However, it doesn’t really answer the question of why.  For one of the cases, the hysterectomy has cured the problem.  For the other patient, a pelvic ultrasound is pending.  After that, we’ll probably pursue a surgical consult.